Akathisia (psychomotor agitation): what it is, symptoms and causes

Agitation and anxiety are common symptoms of using and abstaining from certain medications and drugs. Akathisia is a special case of psychomotor agitation running with feelings of emotional dysphoria as well as physical discomfort and pain.

In this article we will describe what is akathisia and what are the symptoms and causes the most frequent of this syndrome, considered as a disorder by some professionals and rather as a consequence of medical malpractice by others.

    What is Akathisia?

    Akathisia is a syndrome characterized by a feeling of constant restlessness, both physiologically and mentally. This term is mainly used to describe the side effects of certain psychoactive substances or the symptoms resulting from their discontinuation.

    It manifests as an anxious emotional state which may include only cognitive symptoms or also physical signs, mainly related to the need to keep moving.

    The word “akathisia” comes from the Greek and can be translated as “inability to sit”. It was invented by Czech neuropsychiatrist Ladislav Haškovec, who first described the disorder in an article titled Akathisia in 1901.

    Although akathisia it is usually associated with the consumption of typical antipsychotics Like haloperidol or drug withdrawal, it can also be caused by other drugs and substances, as well as certain types of brain damage.

      Physical signs and clinical picture

      Continuous feelings of restlessness are the cardinal symptom of akathisia. Depending on the intensity of the syndrome, this anxiety can manifest as psychological preoccupation or even produce a extreme discomfort in the body. In particular, a large number of patients with akathisia describe discomfort and pain in the knees.

      In many cases, agitation causes the person to perform different types of movements. Some characteristic behaviors of akathisia are nonstop walking, repeatedly standing and standing, tapping your fingers, swinging your torso, crossing your legs, or making whining sounds.

      These signs occur as a reaction to feelings of physical tension and diffuse pain. Other neuropathic disorders, such as restless legs syndrome and some cases of fibromyalgia, cause symptoms similar to akathisia, so they are sometimes misdiagnosed.

      According to patients, constant movement helps to relieve physical discomfort and pain to some extent; for example, walking and crossing or stretching your legs slightly reduces uncomfortable sensations in your knees.

      Psychological symptoms of akathisia

      At the cognitive and emotional level symptoms such as dysphoria come off (Unpleasant feelings as opposed to euphoria), worry, irritability, emotional instability, and the presence of dark thoughts.

      The sensations become so boring that many patients report that they make them want to get out of their skin and even tear it off. People with drug-induced akathisia tend to dismiss them and categorically state that they are the cause of the discomfort, comparable to chemical torture.

      The presence of other anxiety symptoms associated with agitation is also common; in people with akathisia increases the likelihood of insomnia and difficulty falling asleep, as well as anxiety attacks as a result of intense psychophysiological activation.

      Causes and risk factors

      Akathisia is usually related to a changes in dopamine levels, A neurotransmitter involved in movement and many other functions, such as pleasure, learning and motivation.

      Therefore, the substances causing this syndrome are mainly those which block the action of dopamine in the central nervous system, i.e. dopamine antagonists. However, akathisia can also be due to other causes.

      1. Antipsychotic drugs

      Akathisia has been described with great frequency in people taking long-term treatment with antipsychotics, especially the typical or first generation, Which block dopamine D2 receptors. This can occur as a side effect due to the potency of the drug, overdose, or abstinence.

      Some of the antipsychotics that have an increased risk of developing akathisia and other extrapyramidal symptoms are haloperidol, chlorpromazine, thiotixene, zucchlopentixol, olanzapine, and risperidone.

      2. Antidepressant drugs

      Not only can the reduction in dopamine cause akathisia, it can also increased serotonin levels. Thus, some serotonergic drugs used primarily to treat depression are linked to the onset of this syndrome.

      Among the antidepressants responsible for akathisia test for SSRIs or selective serotonin reuptake inhibitors, Such as paroxetine, fluoxetine and sertraline, and tricyclics, for example clomipramine and amitriptyline. Venlafaxine, which inhibits the reuptake of serotonin and norepinephrine, has also been associated with symptoms of akathisia.

      3. Abstinence from drugs and substances

      In the event of physical dependence on drugs or dopaminergic drugs, discontinuation of consumption frequently leads to akathisia as part of a withdrawal syndrome.

      This happens with antipsychotics and antidepressants, described in the previous sections, but also with alcohol, cannabis, cocaine and opiates like the heroine. Amphetamine stimulants have effects similar to cocaine, and barbiturates and benzodiazepines similar to alcohol.

      4. Other drugs

      Other medicines that can cause akathisia to develop are antiemetics, antihistamines and pain relievers used to treat migraine. In general, the higher the potency of the drug, the higher the likelihood of side effects.

      5. Parkinson’s disease

      Akathisia has also been linked to Parkinson’s disease, which gradually deteriorates the central nervous system and is characterized primarily by motor, cognitive and emotional symptoms.

      However, in these cases, it is not always clear whether the akathisia is due to the disorder itself or to the drugs used to treat it, as they often alter the action of dopamine. Levodopa is the most common drug in the management of Parkinson’s disease.

      Leave a Comment